Ask an Eye M.D.Question Topics
Ask an Eye M.D. Answer Archive
Please read our important medical disclaimer.
Can I use Visine on my 5-year-old?
It would be best to find out why your child has red and itchy eyes and to treat that cause. In a child, red, itchy eyes can be caused by allergy, infection (either viral or bacterial), a foreign body in the eye, a scratch, or blepharitis. Using Visine over a long period may lead to "rebound hyperemia" where the eye gets red a few hours after the drops—even redder than when you started. Please schedule an appointment with a pediatric ophthalmologist who can evaluate your child and provide treatment.
Answered by: Anne Sumers, MD
Categories: Children's Eye Health
Have a question that hasn't been answered yet? Ask it!
Answered: May 30, 2014
Search for Questions & Answers
Meet Our Experts
- Your questions are answered by more than two dozen members of the American Academy of Ophthalmology who volunteer their time with EyeSmart.